Alka-Seltzer Plus Sparkling Original Cold Formula

Generic Name: Aspirin, Chlorpheniramine maleate, Phenylephrine bitartrate

  • Other names:

    Alka-Seltzer Plus Orange Zest Cold Formula, Alka-Seltzer Plus Cherry Burst Cold Formula
  • What is this medication?

    Alka-Seltzer Plus Sparkling Original Cold Formula contains a pain reliever/fever reducer, antihistamine, and nasal decongestant. It is intended to temporarily relieve runny nose, nasal congestion, sinus pressure, sore throat, minor aches and pains, and headache due to the cold, as well as to temporarily reduce fever.
  • Are there any warnings associated with Alka-Seltzer Plus Sparkling Original Cold Formula?

    Children and teenagers should not use this medicine for chicken pox or flu symptoms before a doctor is consulted about Reye's syndrome, a rare but serious illness reported to be associated with aspirin.

    Aspirin may cause a severe allergic reaction, with symptoms that can include hives, swelling of the face, asthma (wheezing), or shock. Do not use this product if you are allergic to aspirin or any other pain reliever/fever reducer. Stop using this product and talk to a doctor if you have an allergic reaction. Seek medical help immediately.

    Aspirin may cause stomach bleeding. The chance of this occurring is higher if you are age 60 or older; have had stomach ulcers or bleeding problems; take a blood thinner or steroid drug; take other drugs containing prescription or nonprescription NSAIDs (aspirin, ibuprofen, naproxen); or have 3 or more alcoholic drinks every day while using this product.

    If you have a sore throat that is severe, lasts more than 2 days, or is accompanied or followed by a fever, vomiting, nausea, headache, or a rash, consult a doctor immediately.

    Do not use this product if you are taking a prescription monoamine oxidase inhibitor (MAOI), or for 2 weeks after stopping the MAOI drug. MAOIs are sometimes used for treating Parkinson's disease, depression, and other emotional or psychiatric conditions.

    Do not use this product to sedate children.

    Do not use in children under 12 years of age.

    When using this product, do not use more than the recommended dosage.

    This product may cause drowsiness. Alcohol, sedatives, and tranquilizers may increase drowsiness. Be careful when driving a motor vehicle or operating machinery. Excitability may occur, especially in children.

    Stop using this product and talk to a doctor if you develop nervousness, sleeplessness, or dizziness; your pain, cough, or nasal congestion gets worse or lasts more than 7 days; your fever gets worse or lasts more than 3 days; you have redness or swelling; you have new symptoms; or you have ringing in the ears or hearing loss.

    Stop using this product if you experience signs of stomach bleeding including feeling faint, vomiting blood, experiencing bloody or black stools, and/or experience stomach pain that does not get better.

    It is particularly important not to use aspirin during the last 3 months of pregnancy unless a doctor definitely directs you to do so, because it may cause problems in the unborn child or complications during delivery.

    Keep this product out of the reach of children. In the event of an overdose, obtain medical help or contact a poison control center immediately.

  • Should I talk to my doctor before taking Alka-Seltzer Plus Sparkling Original Cold Formula?

    Talk to a doctor before using this product if the stomach bleeding warning applies you; you have heart disease; thyroid disease; diabetes; stomach problems including heartburn, stomach pain, or upset stomach that lingers or returns; ulcers; liver cirrhosis or kidney disease; high blood pressure; glaucoma; asthma; difficulty urinating due to enlargement of the prostate gland; or breathing problem such as emphysema or chronic bronchitis.

    Children and teenagers should not use this medication for symptoms due to chicken pox or flu before talking to a doctor about Reye's syndrome, a serious illness that may be related to aspirin.

    Talk to a doctor before using this product if you consume 3 or more alcoholic drinks every day.

    Talk to a doctor or pharmacist before using this product if you do not know whether a prescription drug you are taking contains an MAOI.

    Talk to a doctor before using this product if you are following a sodium-restricted diet, or if you are taking a diuretic.

    Talk to a doctor or pharmacist before using this product if you are taking a prescription drug for diabetes, gout, arthritis, or to thin your blood, or you are taking sedatives or tranquilizers.

    Talk to a doctor before using this product if you are pregnant or breastfeeding.

  • What are the possible side effects of Alka-Seltzer Plus Sparkling Original Cold Formula?

    This medication may cause drowsiness. Alcohol, sedatives, and tranquilizers may make you drowsier when you are taking Alka-Seltzer Plus Sparkling Original Cold Formula.

    This product may cause excitability, especially in children.

    This product may cause stomach upset, heartburn, drowsiness and sleeplessness.

    Side effects cannot always be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking this drug.

  • What should I avoid while taking Alka-Seltzer Plus Sparkling Original Cold Formula?

    Avoid drinking alcoholic beverages when using this product.
  • What are possible food and drug interactions associated with Alka-Seltzer Plus Sparkling Original Cold Formula?

    When you are using this product, alcohol, sedatives, and tranquilizers may make you drowsier.

    If Alka-Seltzer Plus Sparkling Original Cold Formula is taken with certain other drugs, the effects of either could be increased, decreased, or altered. Always check with your doctor before combining Alka-Seltzer Plus Sparkling Original Cold Formula with any other medication.

  • What is the usual dosage of Alka-Seltzer Plus Sparkling Original Cold Formula?

    Adults and children 12 years: Take 2 tablets fully dissolved in 4 ounces of water every 4 hours. Do not exceed 8 tablets in a 24-hour period or as directed by a doctor.

    Children <12 years: Do not use.

  • How should I store Alka-Seltzer Plus Sparkling Original Cold Formula?

    Store at room temperature. Avoid excessive heat.